Codeine isn’t safe for kids and shouldn’t be used to ease pain or relieve coughs, a leading U.S. pediatricians group warns.
According to the AAP, the pain relief drug is often prescribed to children despite growing evidence of life-threatening reactions.
Dr. Amy Sniderman of Cleveland Clinic Children’s says codeine is dangerous for kids because it’s a strong drug that is often unpredictable.
“It metabolizes into morphine, which is a pretty strong medicine, but it does so in an unpredictable manner. So we never know how fast kids are going to metabolize it into morphine, therefore you really can’t predict what dose of morphine they’re getting,” says Dr. Sniderman.
Codeine is a narcotic not only used to treat coughs but also for pain relief after certain surgical procedures, such as tonsil removal.
Dr. Sniderman says certain children could experience slowed breathing rates or even die after taking standard doses of the drug.
The AAP says children with obstructive sleep apnea are most at risk.
According to the report, there are also large discrepancies from child to child on how their bodies break down the drug.
While codeine provides little relief for some patients, it can have too strong of an effect on others.
And just because a drug may be safe for adults, it doesn’t mean it’s safe for everyone, as children’s bodies process drugs differently than adult bodies do.
Dr. Sniderman says that when it comes to children and pain relief, a child’s safety is the most important factor.
“Although codeine has been used in the past by many practitioners, it’s really just not a safe alternative at this point. There’s other things that can be used more safely for pain management and also to help with cough,” she says.
Dr. Sniderman says that doctors are able to and should work towards achieving pain control without the unpredictable and potentially serious risks the come with the use of codeine.
The complete recommendation can be found in the journal Pediatrics.
Jeffrey S. Overstreet